Texas, 2014

Flash Flood in Texas, August 1, 2014

August 1, 2014 · NWS CRP · 1 event in 1 county or zone

Slow moving thunderstorms produced locally heavy rainfall over the community of Rio Bravo during the evening hours of August 1st. The heavy rainfall produced flooding of the roads in the Rio Bravo area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Slow moving thunderstorms produced locally heavy rainfall over the community of Rio Bravo during the evening hours of August 1st. The heavy rainfall produced flooding of the roads in the Rio Bravo area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 1, 7:21 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Aug 1, 7:21 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
821 PM CDT FRI AUG 1 2014

.DISCUSSION...VERY MOIST AIRMASS IN PLACE ACROSS SOUTH TEXAS AS
EVIDENT IN THE 2.29 PW VALUES ON THE 00Z CRP SOUNDING. OUTFLOW
FROM EARLIER CONVECTION HAS PROMOTED ADDITIONAL SHOWERS/STORMS AND
CELL MERGERS OVER THE W/SW PART OF THE CWA. AS A RESULT...LOCALLY
HEAVY RAIN THREAT HAS MATERIALIZED MAINLY ACROSS DUVAL AND S AND
SE PART OF WEBB COUNTY. DUAL POL RAINFALL ESTIMATES PLACE 2 TO 3
INCHES OF RAIN OVER THESE LOCATIONS WITHIN THE LAST HOUR. CURRENTLY...
URBAN AND SMALL STREAM FLOOD ADVISORY IS IN EFFECT FOR WEBB/DUVAL
AND WILL CONTINUE TO MONITOR FOR POSSIBLE WARNINGS. UPDATED THE
POPS...WX...AND QPF GRIDS THROUGH 06Z BASED ON RADAR TRENDS.
UPDATED PRODUCTS OUT.

&&

.PREV DISCUSSION... /ISSUED 653 PM CDT FRI AUG 1 2014/

DISCUSSION...UPDATED FOR 00Z AVIATION.

AVIATION...SCATTERED CONVECTION IS OCCURRING OVER SOUTH TEXAS AS
A RESULT OF BOUNDARY DRAPED ACROSS THE REGION. OUTFLOW MAY IMPACT
THE CRP TAF SITE WITH WINDS SHIFTING TO THE NW/NNW WITH SHOWERS
AND STORMS MORE LIKELY TO DIRECTLY IMPACT LRD/ALI. HAVE INCLUDED
VCTS REMARKS AND TEMPO THUNDER TO ACCOUNT FOR THIS POTENTIAL. WILL
AMEND AS TRENDS DICTATE. BRIEF WINDOW OF MVFR CEILINGS MAY BE
POSSIBLE AGAIN LATE TONIGHT AND HAVE RETAINED IN THE FORECAST.
RENEWED CONVECTION WILL BE POSSIBLE AS FRONT REMAINS IN THE AREA
TOMORROW...ESPECIALLY AT LRD/ALI/CRP. WINDS OUTSIDE OF THUNDERSTORMS
WILL GENERALLY BE LIGHT THROUGH THE PERIOD...LESS THAN 12 KNOTS.

PREV DISCUSSION... /ISSUED 318 PM CDT FRI AUG 1 2014/

SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)...GFS/NAM DETERMINISTIC
CONTINUE TO PROG A QUASI-STATIONARY UPPER RIDGE WITH AXIS NW-SE
ACRS THE SWRN 1/3 OF THE CONUS. THESE MODELS DIFFER WITH RESPECT
TO WHETHER WEAK DISTURBANCES/SHORTWAVES WL ENTER THE CWA DRG THE
PERIOD AND DIFFER AS TO WHETHER SUBSIDENCE WL DEVELOP BY SATURDAY
NIGHT. WL SIMPLY FOCUS ON SFC FORCING ASSOCIATED WITH THE QUASI-
STATIONARY FRONT AND ASSOCIATED MSTR CONVERGENCE AND HIGH/ABOVE
AVERAGE PWAT MAGNITUDES. ISOLD CONVECTION CURRENTLY OVER THE
EXTREME NRN CWA ASSOCIATED WITH CONVERGENCE E-W ALONG/NEAR THE
FRONTAL BOUNDARY. THE NAM SUGGESTS THAT THE BOUNDARY WL MOVE SLOWLY
SWD SATURDAY AND THUS EXPECT THE FOCUS FOR CONVECTION TO SHIFT
OVER THE CNTRL/SRN CWA SATURDAY...CONSISTENT WITH SREF QPF
PROBABILITY PATTERN DRG THE PERIOD. NAM SOUNDING MORE CONDUCIVE TO
LOCALLY-HEAVY RAINFALL SAT OVER THE CNTRL/SRN CWA. OWING TO THE
PROXIMITY OF THE FRONT...EXPECT LGT WIND DRG THE PERIOD. EXPECT
MAX HEAT INDEX VALUES SATURDAY TO REMAIN GENERALLY BELOW 100F.

LONG TERM (SUNDAY THROUGH FRIDAY)...MOISTURE BEGINS TO DIMINISH AS
UPPER HIGH AND DEEP LOW BRING A NORTH TO SOUTH FLOW TOWARD SOUTH
TEXAS. PWATS REMAIN AROUND 2 INCHES ON SUNDAY...BUT THEN START TO
RANGE BETWEEN 1.5 AND 1.7 INCHES BY MONDAY (THAT IS BORDERLINE
MOISTURE) AND CONTINUE THROUGH FRIDAY. HOWEVER BY WEDNESDAY THE CAP
BECOMES STRONGER AND ALTHOUGH MOISTURE STAYS ABOUT THE SAME...WINDS
BEGIN TO INCREASE AND WITH STRONGER CAP...FEEL IT BEST TO LEAVE RAIN
OUT OF THE FORECAST FOR WEDNESDAY AND THURSDAY. GFS IS STILL SHOWING
A TUTT LOW MOVING INTO MEXICO ON WEDNESDAY (WELL SOUTH OF
BROWNSVILLE)...DISSIPATING AS IT MOVES FARTHER WEST INLAND. 00Z
ECMWF HAD THIS FEATURE...AND MOVED IT INLAND BUT NORTHWEST TOWARD
THE RIO GRANDE. 12Z ECMWF NOT SHOWING THIS FEATURE NOW. THUS...AM
GOING TO KEEP THE FORECAST DRY FOR THURSDAY AND DITTO ON FRIDAY. AM
NOT SAYING THAT RAIN IS OUT OF THE QUESTION WEDNESDAY THROUGH
FRIDAY...BUT FEEL ANY CONVECTION WILL BE TOO ISOLATED TO WARRANT A
MENTION AND INCLUDE A 20 POP IN THE FORECAST. OVERALL...TEMPERATURE
FORECAST LOOKED REASONABLE AND DID MAKE SOME MINOR CHANGES BUT
OVERALL TEMPERATURES BEGIN TO WARM UP BY MID WEEK (HIGHS AND LOWS).
BY THURSDAY HEAT INDICES AOA 105F BUT AOB 110F WILL BE BACK OVER THE
EASTERN AREAS AND POSSIBLY ALONG THE RIO GRANDE. ON THE MARINE
SIDE...SHOULD SEE WINDS BELOW SCA (AND SCEC) THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    76  93  75  95  74  /  20  30  10  20  20
VICTORIA          74  93  75  95  73  /  20  30  10  20  10
LAREDO            79  96  78  99  80  /  60  30  20  10  10
ALICE             75  95  74  98  73  /  30  30  10  10  10
ROCKPORT          79  88  78  91  78  /  20  30  10  20  20
COTULLA           76  94  75  98  76  /  30  30  20  10  10
KINGSVILLE        76  94  75  97  74  /  30  30  10  10  10
NAVY CORPUS       79  87  78  91  78  /  20  30  10  20  20

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

TB/78...SHORT TERM
Hazardous weather outlook, Aug 1, 4:53 AM CST, 15 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
553 AM CDT FRI AUG 1 2014

TXZ229>234-239>247-021100-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
553 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY ESPECIALLY
ACROSS THE NORTHERN COASTAL BEND AND VICTORIA CROSSROADS REGION.
DUE TO THE SLOW MOVEMENT OF THESE STORMS...LOCALLY HEAVY RAINFALL
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY WITH ISOLATED SHOWERS
AND THUNDERSTORMS EXPECTED LATE THIS WEEKEND AND EARLY NEXT WEEK.
LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GMZ230-235-250-255-270-275-021100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-
553 AM CDT FRI AUG 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED SATURDAY WITH ISOLATED
SHOWERS AND THUNDERSTORMS EXPECTED LATE THIS WEEKEND AND EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

CB/RH

In the hours before

Special weather statement, Aug 1, 4:14 PM CST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
514 PM CDT FRI AUG 1 2014

TXZ244-246-012300-
REFUGIO-SAN PATRICIO-
514 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM AFFECTING REFUGIO AND SAN PATRICIO
COUNTIES...

AT 509 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTHEAST OF ST. PAUL...OR 9 MILES
SOUTHWEST OF WOODSBORO...MOVING SOUTHWEST AT 10 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PZ
Special weather statement, Aug 1, 4:31 PM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
531 PM CDT FRI AUG 1 2014

TXZ241-243-244-012300-
JIM WELLS-NUECES-SAN PATRICIO-
531 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM WAS AFFECTING NORTHEAST JIM
WELLS...NORTHWEST NUECES AND WESTERN SAN PATRICIO COUNTIES...

AT 528 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MATHIS...MOVING SOUTH AT 5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PZ
Special weather statement, Aug 1, 5:01 PM CST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
601 PM CDT FRI AUG 1 2014

TXZ243-244-012330-
NUECES-SAN PATRICIO-
601 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM AFFECTING NUECES AND SAN PATRICIO
COUNTIES...

AT 559 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR EDROY...OR 10 MILES SOUTHEAST OF MATHIS...
MOVING SOUTH AT 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PZ
Special weather statement, Aug 1, 5:49 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
649 PM CDT FRI AUG 1 2014

TXZ241-242-020030-
JIM WELLS-KLEBERG-
649 PM CDT FRI AUG 1 2014

...STRONG WINDS AFFECTING JIM WELLS COUNTY AND MOVING TOWARD WESTERN
KLEBERG COUNTY...

AT 645 PM CDT...AN OUTFLOW BOUNDARY WAS PUSHING THROUGH JIM WELLS
COUNTY AND WILL MOVE INTO WESTERN KLEBERG COUNTY BY 7PM. NATIONAL
WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG WINDS
ALONG A LINE EXTENDING FROM BISHOP TO 5 MILES NORTHWEST OF BEN
BOLT...OR ALONG A LINE EXTENDING FROM DRISCOLL TO 7 MILES SOUTHEAST
OF SAN DIEGO...MOVING SOUTHWEST AT 20 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED IN THIS AREA.

PZ
Special weather statement, Aug 1, 6:15 PM CST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
715 PM CDT FRI AUG 1 2014

TXZ240-020100-
DUVAL-
715 PM CDT FRI AUG 1 2014

...A STRONG THUNDERSTORM AFFECTING DUVAL COUNTY...

AT 712 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF BENAVIDES...MOVING SOUTHWEST AT
5 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

PZ

The radar

The Corpus Christi radar (KCRP), 200 km away, was scanning. The volume nearest the first event began at 02:33 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Webb

When
August 1, 8:35 PM CST to 8:50 PM CST
Where
Webb County, 4.88 mi S of Laredo Link Arpt to 3.6 mi S of Laredo Link Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
27.360, -99.480

Public reported water was over the roads in the northern portions of the community of Rio Bravo. The roads were impassable in the area.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540835.